Illinois, 2012Lightning Strike in Illinois, March 18, 2012
March 18, 2012 · NWS ILX · 1 event in 1 county or zone
Isolated thunderstorms impacted east-central Illinois during the morning of March 18th. Lightning struck a power pole, knocking down power lines across a road in Danville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms impacted east-central Illinois during the morning of March 18th. Lightning struck a power pole, knocking down power lines across a road in Danville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 18, 6:00 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 18, 6:00 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN MAR 18 2012
.DISCUSSION...
ISSUED 330 AM CDT SUN MAR 18 2012
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
UNSEASONABLY WARM WEATHER EXPECTED TO CONTINUE ACROSS CENTRAL AND
SE IL THROUGH WED WITH NEAR RECORD TEMPERATURES LIKELY THROUGH TUE.
FORECAST CHALLENGE IS CONVECTION CHANCES THIS WEEK AND HOW FAST IT
COOLS OFF DURING THE HALF OF THE WEEK. 00Z MODELS IN FAIR AGREEMENT
INTO WED AND WILL USE A BLEND. MODELS STILL DIFFER WITH TRACK AND
SPEED OFF STRONG CUTOFF UPPER LEVEL LOW MOVING INTO THE MID MS
VALLEY LATE THIS WEEK. MOST MODELS CONTINUE TO PASS UPPER LEVEL
LOW SOUTH OF CENTRAL IL LATE THIS WEEK.
572 DM 500 MB WITH ASSOCIATED MCV/MESO VORTEX OVER CENTRAL IL
SLOWLY CHUGGING EAST AT 15-20 MPH. BAND OF CONVECTION ON
WESTERN/BACK EDGE OF THIS SYSTEM FROM THE QUAD CITIES AND
GALESBURG SSE THROUGH SPRINGFIELD TO VANDALIA. PULSE TYPE
THUNDERSTORMS AT TIMES BECOME STRONG AND PRODUCE HEAVY RAINS...
FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL. SPC HAS 5% RISK OF
LARGE HAIL AND DAMAGING WIND GUSTS TODAY OVER EASTERN IL BUT NO
SLIGHT RISK YET. INCREASED POPS THIS MORNING ESPECIALLY EARLY THIS
MORNING FROM 6-9 AM FOR SHOWERS AND CHANCE OF THUNDERSTORMS EAST
OF A GALESBURG TO SPRINGFIELD LINE. MOST OF THIS CONVECTION SHOULD
BE EAST OF IL OVER INDIANA THIS AFTERNOON THOUGH STILL COULD BE
ISOLATED CONVECTION THIS AFTERNOON ESPECIALLY EAST OF I-57 WITH
LINGERING UNSTABLE AIR MASS WITH CAPES OF 1600-2200 J/KG. NEAR
RECORD HIGHS NEAR 80F EAST CENTRAL IL AND LOWER 80S ELSEWHERE AS
SKIES BECOME PARTLY TO MOSTLY SUNNY THIS AFTERNOON.
NEXT SHORT WAVE EJECTING NE TOWARD CENTRAL IL LATER TONIGHT TO
BRINGING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO WEST
CENTRAL AND THEN HAVE EXPANDED 20-40% OF CONVECTION FURTHER EAST
INTO CENTRAL IL MONDAY. NEAR RECORD HIGHS IN THE LOWER 80S AGAIN
ON MONDAY...THOUGH NEAR 80S NW OF THE IL RIVER VALLEY WHERE MORE
CLOUDS EXPECTED AND HIGHER RAIN CHANCES. STRONG UPPER LEVEL RIDGE
OVER THE EASTERN STATES TUE MAY ACTUALLY PUSH THE CHANCES OF
SHOWERS AND THUNDERSTORMS BACK FURTHER WEST ON TUE WITH EASTERN IL
STAYING DRY. ANOTHER DAY OF NEAR RECORD HIGHS IN THE LOWER 80S
EXPECT UPPER 70S FAR WESTERN AREAS WHERE HIGHER CHANCES OF RAIN
AND MORE CLOUDS. SPC DAY2 OUTLOOK KEEPS SLIGHT RISK WEST OF IL FOR
MONDAY AND MONDAY NIGHT AND ALSO DAY3 OUTLOOK KEEPS SLIGHT RISK
OVER THE LOWER MS VALLEY SOUTH OF LITTLE ROCK INTO LA.
LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
STRONG UPPER LEVEL DISTURBANCE NEAR THE CA COAST TO EVOLVE INTO A
STRONG CUTOFF LOW THAT MOVES INTO THE MID MS VALLEY LATE THIS
WEEK. MODELS HAVE OVERALL TRENDED SLOWER WITH THIS FEATURE WITH
STRONG UPPER LEVEL RIDGE OVER THE EASTERN STATES HOLDING OUT
LONGER. SO WARMED UP HIGHS WED A FEW MORE DEGREES AND HAVE POPS
RANGING FROM 20% NEAR THE INDIANA BORDER WED TO 60% FROM PEORIA
AND SPRINGFIELD WEST BY WED AFTERNOON. GOOD CHANCES OF SHOWERS AND
THUNDERSTORMS WED NIGHT THROUGH THU NIGHT THEN HIGHEST POPS
GRADUALLY SHIFT EAST FRI AND FRI NIGHT WITH CUTOFF LOW. COOLING
TEMPS DURING 2ND HALF OF THE WEEK BUT STILL REMAINING ABOVE NORMAL
FOR LATE MARCH WITH HIGHS NEXT WEEKEND IN THE UPPER 50S AND LOWER
60S AND LOWS STAYING ABOVE FREEZING.
HUETTL
&&
.AVIATION...
ISSUED 700 AM CDT SUN MAR 18 2012
GENERALLY QUIET/VFR AVIATION WEATHER CONDITIONS EXPECTED ACROSS THE
CENTRAL ILLINOIS TERMINALS THROUGH THE 12Z TAF VALID TIME. STILL
NEED TO KEEP AN EYE ON ADDITIONAL PRECIPITATION POTENTIAL TODAY AS
AN UPPER LEVEL DISTURBANCE LIFTS ACROSS THE REGION LATER TODAY
FROM THE PLAINS. SOUTHERLY WINDS WILL GUST OVER 20 KTS BY LATE
MORNING...WITH THE GUSTS LINGERING UNTIL SUNSET. SOME MVFR FOG MAY
DEVELOP BY LATE TONIGHT...BUT CONFIDENCE/COVERAGE IS TOO LOW TO GO
ABOVE A TEMPO MENTION AT THIS TIME.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 18, 4:47 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
547 AM CDT SUN MAR 18 2012
ILZ027>031-036-037-040-041-047>050-191100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
547 AM CDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT MOST
LOCATIONS WILL REMAIN DRY. SMALL HAIL AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS...BUT ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF
THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM MONDAY THROUGH FRIDAY.
AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS WILL
DEVELOP TUESDAY NIGHT THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
ILZ038-042>046-051>057-061>063-066>068-071>073-191100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-
MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION-
547 AM CDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT MOST
LOCATIONS WILL REMAIN DRY. SMALL HAIL AND TORRENTIAL RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS...BUT ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF
THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM TUESDAY NIGHT THROUGH
FRIDAY NIGHT. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS
WILL DEVELOP ON WEDNESDAY AND THURSDAY. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
BAK
In the hours before
Special weather statement, Mar 18, 1:54 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
254 AM CDT SUN MAR 18 2012
ILZ042-048-051-052-180900-
CHRISTIAN-LOGAN-MENARD-SANGAMON-
254 AM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...MENARD...SANGAMON AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 400 AM CDT...
AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TALLULA TO
MORRISONVILLE...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRISONVILLE...
PETERSBURG...
SPRINGFIELD...
ATHENS...
ROCHESTER...
KINCAID...
OTHER LOCATIONS AFFECTED INCLUDE...FARMINGDALE...GLENARM...CURRAN...
SALISBURY...LINCOLNS NEW SALEM AND JEROME.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4008 8999 4007 8948 3951 8905 3948 8902
3943 8903 3936 8954 3952 8954 3952 8967
3994 9000
TIME...MOT...LOC 0755Z 259DEG 13KT 3993 8986 3945 8948
BAKLocal storm report, Mar 18, 5:43 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
643 AM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 SSE CLAY CITY 38.61N 88.31W
03/17/2012 E0.75 INCH CLAY IL CO-OP OBSERVER
DELAYED REPORT. TIME ESTIMATED.
&&
25Local storm report, Mar 18, 6:00 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN JACKSONVILLE 39.73N 90.23W
03/18/2012 M1.17 INCH MORGAN IL CO-OP OBSERVER
&&
25Local storm report, Mar 18, 7:39 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
839 AM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HEAVY RAIN WOODSON 39.63N 90.22W
03/18/2012 M1.50 INCH MORGAN IL MESONET
SWOP REPORT
&&
25Lightning, Vermilion
- When
- March 18, 7:40 AM CST to 7:41 AM CST
- Where
- Vermilion County, Danville
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.620
Lightning struck a power pole, knocking down power lines across a road in Danville.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367123.